Academic journal article Canadian Journal of Psychiatry
Mirtazapine for Treatment of Nausea Induced by Selective Serotonin Reuptake Inhibitors
Dear Editor: Nausea appears to be a dosage-related side effect in as many as 26% of patients treated with selective serotonin reuptake inhibitors (SSRIs) (1,2). SSRIs increase the concentration of serotonin (5-HT) at neuronal synapses. Emesis may result from subsequent activation of central or peripheral 5-HT3 receptors (2,3). Antagonism OfS-HT^sub 3^ by drugs like ondansetron is known to reduce emesis in chemotherapy patients and may have some application in SSRI-induced nausea, but the effect is short-lived and the cost is prohibitive (2,3). The 5-HT antagonist cyproheptadine may have some efficacy for SSRI-induced nausea, but it has been associated with worsening of depressive symptoms when used to treat SSRI-induced sexual dysfunction (4). The antidepressant mirtazapine, an antagonist at presynaptic alpha 2 adrenergic inhibitory autoreceptors and heteroreceptors (where it enhances noradrenergic and serotonergic activity), is also a potent antagonist of 5-HT^sub 2^ and 5-HT^sub 3^ receptors (5). We report a case of SSRI-induced nausea successfully treated with mirtazapine.
Ms K, aged 46 years, is a single white woman who has suffered for 10 years from a recurrent unipolar major depressive disorder associated with insomnia; she also suffers from obsessive-compulsive disorder (OCD). For the last 3 years, her symptoms have been partly controlled with sertraline 300 mg daily, bupropion slow release 150 mg twice daily, and trazodone 100 mg at bedtime. During treatment, she experienced recurring episodes of nausea associated with the administration of SSRIs. With sertraline, the nausea was partly controlled by her taking the dosage in 100 mg increments 3 times daily, approximately one-third of the way into a meal. Despite these efforts, her symptoms were occasionally sufficient to cause projectile vomiting, which forced her to reduce her total daily dosage. Attempts to decrease the sertraline dosage permanently increased her OCD symptoms.
To control her nausea, mirtazapine 15 mg at bedtime was substituted for trazodone. Nausea symptoms decreased the day after starting mirtazapine and completely disappeared within 4 days. …